Is Metformin causing my bun/creatine ratio to be high
I am a 74 year old woman in great health except that my glucose level has been increasing over the years and is now at 109. I am 5’0″ tall and weigh 124 lbs. and I can’t lose the fat around my abdomen so I presume I have metabolic syndrom. My primary care doc prescribed Metformin once a day after I showed him your wonderful articles. I have been taking Metformin for over a month now, my fasting blood glucose level has not dropped, and suddenly my bun/creatine ratio is up (bun is 24, ratio is 43, creatine is .68). Is this due to the Metformin and should I be concerned about my kidney function? I do not eat a lot of carbs or sugars, but I do eat a lot of protein. I cannot talk to my doctor about this because he passed away very recently and unexpectedly so I am reaching out to you. Thank you for your help
First, I doubt that metformin is affecting your kidney function–especially at the low dose you are taking. Likewise, I’m not surprised that your blood sugar and weight failed to budge at such a minimal dose. I routinely prescribe 500 mg three times daily for most patients.
Your high protein diet may be the cause of your elevated BUN and creatinine. More accurate indicators of kidney function are GFR (glomerular filtration rate) and especially, cystatine C.
Before your next blood test, make sure you drink a lot of water (many people, while fasting for their blood tests, also avoid drinking liquids, and are therefor dehydrated, causing a false elevation of BUN and creatinine).